Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Kansas City, MO

May 8, 2000Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2000, 10:12 PM CDT for Johnson County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2000, 10:12 PM CDT (03:12 UTC)
Expired
May 8, 2000, 11:00 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 10:23 PM CDTHail 1Centerview, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 090315
SVRMCI
MOC101-090400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1012 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF WARRENSBURG

* UNTIL 1100 PM CDT

* AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF HOLDEN...OR ABOUT 17 MILES
  EAST OF HARRISONVILLE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF CENTERVIEW AT 1025 PM CDT
  6 MILES NORTH OF LEETON AT 1030 PM CDT
  6 MILES SOUTH OF WARRENSBURG AT 1035 PM CDT
  OVER WHITEMAN AFB...4 MILES SOUTH OF KNOB NOSTER AT 1045 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE PITTSVILLE...FAYETTEVILLE
  AND COLUMBUS.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
 
LAT...LON 3890 9408 3859 9410 3857 9354 3890 9351

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:50 PM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, May 8, 2:50 PM CDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT MON MAY 8 2000

FCST CONCERNS:  TIMING OF CONVECTION...TEMPS THRU PD...DURATION
OF PRECIP ON TUESDAY

CONVECTION ACRS SE AND SC NE RIDING ALNG THE EDGE OF 13-14C CAP
IN PLACE OVR CTL PLAINS.  SOME DEVELOPMENT INTO NC KS BUT...LOOKS
FAIRLY WEAK.  XPCT DYING CONVECTION TO REACH NW CORNER OF CWA BTWN
10Z AND 12Z.

NEXT QUESTION IS WHEN CAP WILL BREAK DURING THE DAY?  ETA SHOWING
CAP ERODING ACRS NWRN THIRD OF CWA BY 18Z WHEREAS KEEPS A LID
ON THINGS UNTIL 21Z-24Z TIMEFRAME. WL USE AFTN WORDING TO COVR
DEVELOPMENT WHICH WL COVR EITHER SCENARIO.  ETA/NGM/AVN LOOK
SIMILAR WITH PSN OF FRONT AT 18Z...RUC IS A LTL FASTER. ALL MODELS
HAVE FNT ALNG A IRK TO JUST SOUTH OF MKC LINE BY 00Z TUES.  OF
COURSE...OUTFLOW FROM CURRENT CONVECTION MAY BE THE BNDRY TO WATCH
FOR DEVELOPMENT AND TIMING OF ACTION LATER TDA.  ALL MODELS
SHOVE LO LVL THETAE RDG INTO SRN AND ERN SECTIONS OF CWA BY 06Z.
THUS...XPCT A BRIEF BREAK IN CONVECTION OVR NW HALF OF CWA DURING
THE EVENING THEN AS H8 LOW APPROACHES...CONVECTION WL BE DRAWN
NWD AGAIN.  DONT QUITE KNOW HOW TO WORD THIS SCENARIO...  WL
KEEP HIGH CHANCE OR LIKELY POPS IN FCST THRU TUESDAY AFTN ACRS
NW HALF AND ALL DAY TUESDAY TO THE EAST.  WL HANG ONTO CHC POPS
ACRS ERN CWA THRU TUESDAY NIGHT.

TEMPS WL BE TRICKY TDA.  CLD COVR AND FASTER MVMNT OF BNDRY WL
POTL HTG DOWN. WL SEE WHERE AND WHAT CONVECTION ACRS SE NE IS
DOING JUST BEFORE PKG IS RELEASED.  GUID MINS TONIGHT LOOK A LTL
COOL GIVEN PROG DWPTS RMN AOA 60 FRM SOUTH OF A MCI TO IRK LINE
THUS...WL GO A CPL CATS ABV.  CLDS...EVAP COOLING AND RAIN WL
MAKE FOR A COOL DAY ON TUESDAY.  DONT HAVE ANY PROBLEMS WITH
GUID VALUES.

DIFFERENCES IN LONG TERM MODELS WITH REGARD TO THE DEVELOPMENT OF
LONGWAVE TROUGH PSN.  MRF DEVELOPS AMPLIFIED TROF OVR WRN US
BY 12Z FRI WHEREAS...EUROPEAN MODELS AND CANADIAN ARE LESS
AMPLFIED AND KEEP TROUGH FAIRLY FLAT.  WL TAKE A QUICK PEAK
AT ENSEMBLES BEFORE MAKING ANY CHANGES TO EXTENDED.

.EAX...NONE.

24

In the hours before

Local storm report, May 8, 8:44 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    LACYVILLE                 MO   .75 INCH HAIL
05/08/00   BATES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 9:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    MT ZION                   MO   2.5 INCH HAIL
05/08/00   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 9:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    1 N CLINTON               MO   1.5 INCH HAIL
05/08/00   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 9:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
939 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0929 PM    SHAWNEE MOUND             MO   1 INCH HAIL
05/08/00   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 9:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY8 LOCATION....

0940 PM    BUTLER                    MO   1.75 INCH HAIL
05/08/00   BATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 10:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1004 PM CDT MON MAY 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNT$Y LOCATION....

1001 PM    GREEN RIDGE               MO   .75 INCH HAIL
05/08/00   PETTIS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:34 PM CDTSevere Thunderstorm WarningEAXAdair26 min
May 8, 8:24 PM CDTSevere Thunderstorm WarningEAXBates, Cass51 min
May 8, 9:08 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette52 min
May 8, 9:08 PM CDTSevere Thunderstorm WarningEAXHenry52 min
May 8, 9:38 PM CDTSevere Thunderstorm WarningEAXPettis52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.